Doctors Lounge - Pulmonology AnswersBack to Pulmonology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/19/2017.
Forum Name: Chest symptoms
Question: Could this be Hyperparathyroidism?
|coconutwoman - Sun Sep 18, 2005 11:24 am||
A few weeks after having a miscarriage and DNC at 5 weeks, I was having heart palpitations, leg cramp (constant for 3 weeks), as well as chest pain and tightness for 2 weeks which worsened when I would lie on my left side and with exercise. I had a blood test, revealed a high blood calcium level--just above the high end of normal. Doc had also done chest x-ray, EKG and ultimately the cardiologist ordered a stress test. All results came back normal. I learned that I have a "floppy mitral valve" according to Cardio. Primary doc tested calcium and PTH levels two weeks later and both were "normal". Any ideas of what is going on with me? I'm nervous b/c I want to get pregnant again. However I've read that if calcium level is high at any point that it is likely Hyperparathyroidism if not otherwise attributed to another disease/syndrome. I've also read that this can cause serious complications for mom and baby (if it survives at all). Furthermore, I heard that Hyperparathyroidism can worsen heart valve problems and make symptoms more profound. I also want to add that I was not taking any antacids or anything like that at the time.
I am a 29 year-old,117 lb., 5'4", non-smoker who only took birth control pills for about 5 years and I stopped taking them a year ago to prepare my body for getting pregnant. I have been on Prenatal vitamin (w/stool softener) since May '05 (miscarried late July '05). Have not had a second opinion--doc simply said "don't worry" when I mentioned my concerns. What shoudl I do next? Chest pain has subsided, heart palpitations continue. [/u]
|Dr. Safaa Mahmoud - Thu Jul 27, 2006 2:17 pm||
Calcium level is normally in the range of 8.8-10.4 mg/dL (Total Ca; serum); 4.7-5.2 mg/dL (unbound Ca; serum). Hypercalcemia is defined as an abnormal elevation in serum ionized calcium concentration (free unbound calcium).
It would be very helpful if you can inform us about the exact level of your calcium especially the ionized form, as the total calcium level can be affected by many factors.
If you have repeated the test, inform us also about the results of your last blood tests. If not, I advise you to repeat the blood analysis.
The most common causes of hypercalcemia are primary hyperparathyroidism and malignancy due to bone resorption. Reduced renal calcium excretion is another cause of hypercalcemia in cases like renal impairment, volume depletion, and thiazide diuretics.
I think that the causes of your chest pain are more related to your cardiac condition, The Mitral valve prolapse MVP.
People with MVP are usually asymptomatic. Sometimes they have symptoms like:
Rapid heart beats or skipping beats
Chest pain that can be similar to that of angina
Shortness of breath
Anxiety or panic which can increase the other symptoms.
Cardiac examination and auscultation of the heart show characteristic feature that help doctors to suspect the diagnosis. Many people do not treatment even if there are mild symptoms.
However, if your symptoms worsen you should be checked by your doctor for proper diagnosis and management.
I advise you to be examined by a consultant and to follow up with your doctor.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.